DOI: http://dx.doi.org/10.18203/2349-3933.ijam20211064

Rhabdomyolysis: an unusual complication following diclofenac and amitraz consumption

Priyadharshini Krishnaswamy, Deepali ., Madhumati R. R., Manisha Mohanty, Vishal S.

Abstract


Amitraz is a pesticide with central alpha 2 agonistic action and diclofenac is a non- steroidal anti-inflammatory drug. Rhabdomyolysis is not commonly associated with either compound consumption. We report the case of a 28-year-old male who after presenting to us following 25ml of amitraz consumption, developed diffuse myalgia, muscle tenderness, cola coloured urine with oliguric acute renal failure which was followed by altered sensorium. Further probing revealed that he had also consumed 10 tablets of unknown dose of tablet diclofenac along with the amitraz. Rhabdomyolysis was suspected which was confirmed by an elevated creatinine phosphokinase. He was hydrated with IV fluids, given bicarbonate and N-acetylcysteine and in view of deteriorating renal function underwent 6 sessions of hemodialysis. Following the same, sensorium improved, urine output normalised, renal function improved and creatinine phosphokinase levels showed a decreasing trend indicating a reduction of the rhabdomyolysis. In poisoning cases it is often difficult to reliably confirm the drug consumed at the time of presentation. Therefore, like in our case, in addition to initial supportive measures, a periodic review of history, examination, regular monitoring of vitals and timely appropriate blood investigations can help confirm the nature of the poison and detect early the possible complications, and thus enable the early initiation of life saving treatment with improved patient outcomes.  


Keywords


Amitraz, Diclofenac, Rhabdomyolysis, Poisoning

Full Text:

PDF

References


Herath HMMTB, Pahalagamage SP, Yogendranathan N, Wijayabandara MDMS, Kulatunga A. Amitraz poisoning: A case report of an unusual pesticide poisoning in Sri Lanka and literature review. BMC Pharmacol Toxicol. 2017;18(1):6.

Eizadi-Mood N, Sabzghabaee AM, Gheshlaghi F, Yaraghi A. Amitraz poisoning treatment: still supportive? Iran J Pharm Res. 2011;10(1):155–8.

Atzeni F, Masala IF, Sarzi-Puttini P. A review of chronic musculoskeletal pain: central and peripheral effects of diclofenac. Pain Ther. 2018;7(2):163-77.

Manigandan G, Seshadri MS. Diclofenac-Induced Rhabdomyolysis - A Great Masquerader. J Assoc Physicians India. 2016;64(11):90-1.

Ertekin YH, Yakar B, Ertekin H, Uludag A, Tekin M. Diclofenac- and Pantoprazole-Induced Rhabdomyolysis: A Potential Drug Interaction. Drug Saf Case Rep. 2015;2

Delrio FG, Park Y, Herzlich B, Grob D. Case report: diclofenac-induced rhabdomyolysis. Am J Med Sci. 1996;312(2):95-7.

Knobloch K, Rossner D, Gössling T, Lichtenberg A, Richter M, Krettek C. [Rhabdomyolysis after administration of diclofenac]. Unfallchirurg. 2005;108(5):415-7.

Torres PA, Helmstetter JA, Kaye AM, Kaye AD. Rhabdomyolysis: Pathogenesis, Diagnosis, and Treatment. Ochsner J. 2015;15(1):58 LP–69.

Vanholder R, Sever Ms, Erek E, Lameire N. Rhabdomyolysis. J Am Soc Nephrol. 2000;11(8):1553LP-61.

Petejova N, Martinek A. Acute kidney injury due to rhabdomyolysis and renal replacement therapy: a critical review. Crit Care. 2014;18(3):224.

Khamdang S, Takeda M, Noshiro R, Narikawa S, Enomoto A, Anzai N, et al. Interactions of human organic anion transporters and human organic cation transporters with nonsteroidal anti-inflammatory drugs. J Pharmacol Exp Ther. 2002;303(2):534-9.

Jones AL, Dargan PI. Advances, challenges, and controversies in poisoning. Emerg Medic J. 2002;19:190-2.

Boyle JS, Bechtel LK, Holstege CP. Management of the critically poisoned patient. Scand J Trauma Resusc Emerg Med. 2009;17:29.